Thank you but still worried
May 23, 2010
Thank you Doc for your response. I am sending a donation of $20 via mail.
To remind you this is the guy with cold sores on shaft of my "pennies" after unprotected oral and protected vaginal sex. My syphilis numbers are low but I started the treatment. After about 24hrs of taking the injection for syphilis, I had what is known as Herxheimer reaction which can mistakenly taken for an hiv symptom. My worry is that, during the second week of the treatment, I caught the flu. I mentioned in my first question that my wife and daughter are down with the flu. After almost a week of resisting the flu, it seems that my body gave in. I am worried that my flu symptoms are quite unusual. Profusely sweating whenever I sleep. The first night I took CONTAC Night pills and the sheet was all wet but the body aching did not go away. The next afternoon, I took CONTAC day pills and woke up drenched in sweat. The body ache gone. No visible swollen nodes, no rash, low grade fever the first day (was around 100.8F) no fever after that. The second night, I was feeling no body aches but I woke up drenched in sweat (did not take any painkillers). The third day all is good but I sweat even if I lie down on the sofa and nap. Or even the slightest physical movement seem to activate my sweat glands. The sneezing stopped but my nose is still congested. The sore throat seemed gone thanks to two cups of tea made of a mixture of garlic, ginger powder, black pepper, lemon and honey. I am a bit concerned because of my shameful act of April 5 where I went to a massage parlor and engaged in protected vaginal intercourse. (1) What is the cause of this crazy sweat, is this related to HIV? 2) Does body ache related to HIV infection go away in a day? 3) My recent physical shows my thyroid is 6.9H (this was week of April 19), does the sweat has any correlation to the sweats (a friend of mine used to sweat profusely due to thyroid related problems). I am searching the Internet like crazy. I hope everything is alright with me; I learn a great deal from this single incident.
Response from Dr. Frascino
The Jarisch-Herxheimer reaction typically manifests itself as malaise, fever, headache, sweating, rigors, anxiety and a temporary exacerbation of the syphilitic lesions. The mechanism is not completely understood. It usually occurs 6 to 12 hours after initial treatment of primary or secondary syphilis and it usually subsides within 24 hours. It poses no danger.
Regarding your specific questions:
1. No, that would be extremely unlikely.
3. Hyperthyroid conditions can be associated with increased sweating among other symptoms.
I would advise you continue to follow up with your infectious disease doctor. He will help sort out your various symptoms. It is very difficult, if not impossible, to do so over the Internet without the benefit of your complete medical history, laboratory studies and a physician examination.
Your HIV-acquisition risk for this episode remains very low (unprotected oral, protected penile-vaginal sex). A single HIV-antibody test at the three-month mark is recommended. I also encourage you to level with your wife. It's not only the best way to confront your guilt; it's also the right thing to do. That you have had syphilis in the past and are now worried about other STDs indicates you are putting yourself at risk for STDs. I would suggest you review the safer sex guidelines and explore the issues around your risk taking behaviors.
Thank you for your donation to The Robert James Frascino AIDS Foundation (www.concertedeffort.org).
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.